Nonsmooth Steepest Descent Method by Proximal Subdifferentials in Hilbert Spaces



In this paper, we first study a nonsmooth steepest descent method for nonsmooth functions defined on a Hilbert space and establish the corresponding algorithm by proximal subgradients. Then, we use this algorithm to find stationary points for those functions satisfying prox-regularity and Lipschitz continuity. As an application, the established algorithm is used to search for the minimizer of a lower semicontinuous and convex function on a finite-dimensional space. A convergence theorem, as an extension and improvement of the existing converging result for twice continuously differentiable convex functions, is also presented therein.


Nonsmooth steepest descent method Stationary point Proximal subdifferential Prox-regularity 



The authors are indebted to two anonymous referees for their helpful comments, which allowed us to improve the original presentation. This research was supported by the National Natural Science Foundation of P.R. China (Grant No. 11261067), the Scientific Research Foundation of Yunnan University under grant No. 2011YB29, and by IRTSTYN.


  1. 1.
    Attouch, H., Cominetti, R.: A dynamical approach to convex minimization coupling approximation with the steepest descent method. J. Differ. Equ. 128, 519–540 (1996) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Bazaraa, M.S., Shetty, C.M.: Nonlinear Programming: Theory and Algorithm. Wiley, New York (1979) Google Scholar
  3. 3.
    Chuong, T.D., Yao, J.-C.: Steepest descent methods for critical points in vector optimization problems. Optimization 91, 1811–1829 (2012) MATHMathSciNetGoogle Scholar
  4. 4.
    Grana Drummond, L.M., Svaiter, B.F.: A steepest descent method for vector optimization. J. Comput. Appl. Math. 175, 395–414 (2005) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Fliege, J., Svaiter, B.F.: Steepest descent methods for multicriteria optimization. Math. Methods Oper. Res. 51, 479–494 (2000) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Nocedal, J., Wright, S.J.: Numerical Optimization. Springer, New York (2006) MATHGoogle Scholar
  7. 7.
    Polak, E.: Computational Methods in Optimization. Academic Press, New York (1971) Google Scholar
  8. 8.
    Smyrlis, G., Zisis, V.: Local convergence of the steepest descent method in Hilbert spaces. J. Math. Anal. Appl. 300, 436–453 (2004) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Hestenes, M.R., Stiefel, E.: Methods of conjugate gradients for solving linear systems. J. Res. Natl. Bur. Stand. 49, 409–436 (1952) CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Fletcher, R., Reeves, C.M.: Functions minimization by conjugate gradients. Comput. J. 7, 149–154 (1964) CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Clarke, F.H., Ledyaev, Yu.S., Stern, R.J., Wolenski, P.R.: Nonsmooth Analysis and Control Theory. Springer, Berlin (1998) MATHGoogle Scholar
  12. 12.
    Mordukhovich, B.S.: Variational Analysis and Generalized Differentiation I/II. Springer, Berlin (2006) Google Scholar
  13. 13.
    Mordukhovich, B.S., Shao, Y.: Nonsmooth sequential analysis in Asplund spaces. Trans. Am. Math. Soc. 348, 1235–1280 (1996) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. Springer, New York (1998) CrossRefMATHGoogle Scholar
  15. 15.
    Aubin, J.P., Frankowska, H.: Set-Valued Analysis. Birkhäuser, Boston (1990) MATHGoogle Scholar
  16. 16.
    Poliquin, R., Rockafellar, R.T.: Prox-regular functions in variational analysis. Trans. Am. Math. Soc. 348(5), 1805–1838 (1996) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Bernard, F., Thilbaut, L.: Uniform prox-regularity of functions and epigraphs in Hilbert spaces. Nonlinear Anal. 60, 187–207 (2005) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Bacak, M., Borwein, J.M., Eberhard, A., Mordukhovich, B.S.: Infimal convolutions and Lipschitzian properties of subdifferentials for prox-regular functions in Hilbert spaces. J. Convex Anal. 17, 737–763 (2010) MATHMathSciNetGoogle Scholar
  19. 19.
    Phelps, R.R.: Convex Functions, Monotone Operators and Differentiability. Lecture Notes in Math., vol. 1364. Springer, New York (1989) MATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Department of MathematicsYunnan UniversityKunmingP.R. China

Personalised recommendations